Georgia, 2008

Tornadoes and Hail in Georgia, March 15, 2008

March 15, 2008 · NWS CAE · 11 events in 5 counties and zones

Three supercells tracked across portions of the GA CSRA and produce multiple long-lived tornadoes that produced significant damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$300,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

Three supercells tracked across portions of the GA CSRA and produce multiple long-lived tornadoes that produced significant damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Mar 15, 12:57 PM EST, 2 hours 31 minutes earlier.

Area forecast discussion, Mar 15, 12:57 PM EST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
157 PM EDT SAT MAR 15 2008

.SYNOPSIS...
AN AREA OF LOW PRESSURE WILL MOVE EAST ACROSS THE AREA TODAY. A
COLD FRONT WILL TRAIL THE LOW AND MOVE THROUGH AROUND MIDNIGHT
TONIGHT. THIS WILL SPREAD SHOWERS AND THUNDERSTORMS ACROSS THE
AREA THROUGH THIS EVENING. HIGH PRESSURE WILL MOVE IN LATE
TONIGHT THROUGH TUESDAY. THE HIGH WILL MOVE EAST TUESDAY NIGHT AND
ANOTHER COLD FRONT WILL APPROACH WEDNESDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
SURFACE WARM FRONT HAS BEEN OFF TO THE NORTH OF THE CWA THROUGH
THE DAY. LOW PRESSURE WILL MOVE EASTWARD ALONG THIS FRONT OUT OF
NORTHERN ALABAMA THIS EVENING. FRONTAL BOUNDARY WILL BE THE FOCUS
FOR SHOWER AND THUNDERSTORM DEVELOPMENT. MODERATE RISK HAS BEEN
PLACED OVER THE CWA. BEST STORMS MAY REMAIN JUST OFF TO THE NORTH
ALONG THE WARM FRONTAL BOUNDARY THIS AFTERNOON. HOWEVER...CAN NOT
RULE OUT SCATTERED STORMS DEVELOPING SOUTH OF THE BOUNDARY.
HIGHEST POPS ACROSS THE WEST TONIGHT. WITH THE VERY STRONG
SHEAR...SEVERE THUNDERSTORMS AND SUPER CELLS WILL REMAIN POSSIBLE
AND MAYBE EVEN ISOLATED TORNADOES.

SURFACE WINDS WILL CONTINUE TO BE STRONG THIS AFTERNOON AND
OVERNIGHT. HAVE ELECTED TO MOVE THE STARTING TIME OF THE LWA UP TO
3 PM THIS AFTERNOON...AND WILL RUN IT THROUGH SUNDAY MORNING.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY NIGHT/...
HIGH PRESSURE BUILDS IN BEHIND THE FRONT ON SUNDAY THROUGH TUESDAY.
DRY AND COOLER WEATHER. HIGHS IN THE 60S AND LOWS UPPER 30S TO
LOWER 40S.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
HIGH MOVES EAST AS ANOTHER COLD FRONT APPROACHES WEDNESDAY. THIS
WILL BRING A CHANCE OF SHOWERS AND THUNDERSTORMS WEDNESDAY AS
WELL. COLD FRONT MOVES THROUGH AND HIGH PRESSURE RETURNS WITH DRY
WEATHER THURSDAY AND FRIDAY.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
A STRONG STORM SYSTEM CENTERED OVER WESTERN TENNESSEE WILL
RAPIDLY ADVANCE ACROSS THE TENNESSEE VALLEY TO EASTERN NORTH
CAROLINA BY EARLY SUNDAY MORNING. THE SYSTEM WILL BRING A LARGE AREA
OF THUNDERSTORMS ACROSS THE REGION LATE THIS AFTERNOON WITH SEVERE
THUNDERTORMS POSSIBLE. IFR CONDITIONS AND VERY STRONG WINDS CAN BE
EXPECTED IN THE THUNDERSTORMS. THE ACTIVITY WILL END ACROSS THE
ENTIRE AREA BY 06Z WITH VFR CONDITIONS RETURNING ACROSS THE ENTIRE
REGION WITH THE EXCEPTION OF AGS WHERE THERE REMAINS A CHANCE OF OF
SOME MVFR FOG.

MVFR OR IFR CONDITIONS MAY OCCUR IN SCATTERED THUNDERSTORMS
WEDNESDAY. OTHERWISE...NO SIGNIFICANT AVIATION IMPACTS EXPECTED
DURING THE EXTENDED PERIOD.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...LAKE WIND ADVISORY UNTIL 8 AM EDT SUNDAY FOR SCZ015-016-018-
     020>022-025>031-035>038-041.
GA...LAKE WIND ADVISORY UNTIL 8 AM EDT SUNDAY FOR GAZ040-063>065-
     077.

&&

SYNOPSIS...07
NEAR TERM...07
SHORT TERM...07
LONG TERM...07
AVIATION...31
Hazardous weather outlook, Mar 15, 2:07 PM EST, 1 hour 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
307 PM EDT SAT MAR 15 2008

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-161000-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
307 PM EDT SAT MAR 15 2008

...LAKE WIND ADVISORY IN EFFECT UNTIL 8 AM EDT SUNDAY...
...TORNADO WATCH 119 IN EFFECT UNTIL 7 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE WIND ADVISORY.
   TORNADO WATCH.

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS EVENING.
THESE THUNDERSTORMS COULD PRODUCE LARGE HAIL...STRONG DAMAGING
WIND GUSTS...AND TORNADOES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS EVENING.

In the hours before

Local storm report, Mar 15, 9:29 AM EST, 5 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1029 AM EDT SAT MAR 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     HAIL             1 ENE NEWBERRY          34.28N 81.60W
03/15/2008  E0.75 INCH       NEWBERRY           SC   PUBLIC

&&

LAMBERTY
Special weather statement, Mar 15, 2:00 PM EST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
300 PM EDT SAT MAR 15 2008

SCZ015-016-018-020>022-025>029-031-152100-
CHESTERFIELD-EDGEFIELD-FAIRFIELD-KERSHAW-LANCASTER-LEE-LEXINGTON-
MCCORMICK-NEWBERRY-RICHLAND-SALUDA-SUMTER-
300 PM EDT SAT MAR 15 2008

...STRONG THUNDERSTORMS WILL AFFECT
CHESTERFIELD...EDGEFIELD...FAIRFIELD...KERSHAW...LANCASTER...LEE...LE
XINGTON...MCCORMICK...NEWBERRY...RICHLAND...SALUDA AND SUMTER
COUNTIES...

THUNDERSTORMS WILL DEVELOP ALONG AND NORTH OF A MCCORMICK TO SUMTER
LINE THIS AFTERNOON.  THESE STORMS WILL BE ALONG A WARM FRONTAL
BOUNDARY THAT WILL HAVE PLENTY OF ENERGY FED INTO THE THUNDERSTORMS
FROM WARM SOUTHERLY WINDS.  CONVERGENCE ALONG THIS LINE MAY PRODUCE
ROTATING UPDRAFTS AND THE POTENTIAL FOR TORNADIC DEVELOPMENT. THE
STORMS WILL MOVE GENERALLY EASTWARD AT AROUND 50 MPH.

NICKEL TO QUARTER SIZE HAIL...AND WINDS IN EXCESS OF 60 MPH ARE
EXPECTED WITH SOME OF THESE STORMS...AND POSSIBLE TORNADOES. A
TORNADO WATCH IS IN EFFECT FOR UPSTATE...MIDLANDS AND CSRA UNTIL 7
PM THIS EVENING.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.

The radar

The Greer radar (KGSP), 108 km away, was scanning. The volume nearest the first event began at 20:29 UTC.

Open the radar archive at this moment

Event by event

5 tornado, 4 hail, 2 thunderstorm wind. Local standard time, as filed.

Tornado, Lincoln

When
March 15, 3:28 PM EST to 3:30 PM EST
Where
Lincoln County, 2.59 mi NE of Gill to 3.63 mi NE of Gill
Rating
EF0
Path length
1.14 mi
Path width
110 yd
Reported by
NWS Storm Survey
Coordinates
33.960, -82.593

NWS survey found an F0 touched down and took down many trees along its path. Witnesses saw the tornado go across the river into McCormick county SC.

Hail, Lincoln

When
March 15, 4:38 PM EST
Where
Lincoln County, New Hope
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
33.750, -82.380

Sheriff reported nickel size hail in the New Hope area.

Tornado, McDuffie

When
March 15, 4:48 PM EST to 4:50 PM EST
Where
McDuffie County, 5.14 mi NNE of Thmson McDuffee Arpt to 8.18 mi NE of Thmson McDuffee Arpt
Rating
EF0
Path length
4.62 mi
Path width
110 yd
Continued into
Columbia, Ga (CAE)
Reported by
NWS Storm Survey
Coordinates
33.600, -82.490

Storm survey found an F0 started in McDuffie county taking down many trees and continued into Columbia county.

Tornado, Columbia

When
March 15, 4:53 PM EST to 5:03 PM EST
Where
Columbia County, 0.67 mi WNW of Winfield to 4.09 mi W of Snead
Rating
EF1
Path length
5.28 mi
Path width
440 yd
Injuries
2 direct, 0 indirect
Property damage
$140,000
Reported by
NWS Storm Survey
Coordinates
33.605, -82.410

Several mobile homes had moderate damage and one was destroyed. Numerous trees and powerlines were down along path. Two people had minor injuries.

Thunderstorm Wind, Columbia

When
March 15, 5:14 PM EST
Where
Columbia County, Martinez
Measured
61 kt (70 mph) estimated gust
Reported by
Amateur Radio
Coordinates
33.520, -82.080

SKYWARN spotter reported widespread wind damage in Martinez. Trees and powerlines down and some structural damage. Estimted winds of 70mph.

Hail, McDuffie

When
March 15, 5:25 PM EST
Where
McDuffie County, Dearing
Measured
0.88 in hail
Reported by
Public
Coordinates
33.420, -82.380

Public reported nickel size hail.

Tornado, Burke

When
March 15, 5:27 PM EST to 5:45 PM EST
Where
Burke County, 1.63 mi SSW of Keysville to 3 mi NNW of Greens Cut
Rating
EF2
Path length
13.87 mi
Path width
880 yd
Reported by
NWS Storm Survey
Coordinates
33.208, -82.240

A supercell spawned a tornado over Wrens in Jefferson county which moved across northern Burke county. It destroyed a church, a mobile home, and a large portion of a dairy farming business and damaged other homes and mobile homes. Numerous trees and powerlines were down.

Thunderstorm Wind, Richmond

When
March 15, 5:35 PM EST
Where
Richmond County, 3.13 mi NNW of National Hills
Measured
61 kt (70 mph) estimated gust
Reported by
Amateur Radio
Coordinates
33.523, -82.049

SKYWARN spotter reported many trees and some powerlines down near Bonair and estimated winds of 70 mph.

Hail, Richmond

When
March 15, 5:44 PM EST
Where
Richmond County, Mc Bean
Measured
0.88 in hail
Reported by
Public
Coordinates
33.250, -81.970

Public reported nickel size hail.

Tornado, Burke

When
March 15, 6:05 PM EST to 6:15 PM EST
Where
Burke County, 3.45 mi S of Shell Bluff to 3.74 mi ESE of Girard
Rating
EF1
Path length
15.23 mi
Path width
440 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
33.100, -81.900

Storm survey found numerous trees and powerlines down along path. One home suffered moderate damage from large hail and the tornado. Windows were broken from the hail and siding was severely damaged. Shingles and a small part of the roof were gone. Several mobile homes had minor to moderate damage.

Hail, Burke

When
March 15, 6:05 PM EST
Where
Burke County, 3.45 mi S of Shell Bluff
Measured
1.75 in hail
Property damage
$60,000
Reported by
NWS Storm Survey
Coordinates
33.100, -81.900

One home suffered moderate damage from large hail and a tornado. Windows were broken from the hail and siding was severely damaged.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2008Every state in 2008This day in weather historyThe tornado archive for Georgia, 2008Warnings in Georgia, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 75951, 75952, 75953, 75954, 79114, 76043, 75955, 79115, 76042, 75956, 75957.